Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 25, NWS Bismarck, ND

October 1, 200624 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 1, 2006, 3:09 AM MDT for 24 counties in North Dakota. It took effect at Oct 1, 2006, 8:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2006, 3:09 AM MDT (09:09 UTC)
In effect from
Oct 1, 2006, 8:00 AM MDT
Expired
Oct 1, 2006, 7:00 PM MDT
In force
11 hr
Issued by
NWS Bismarck, ND
All 24 counties

Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Ward County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 010909
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM CDT SUN OCT 1 2006

...RED FLAG WARNING SOUTHWEST AND SOUTH CENTRAL...

.UNSEASONABLY WARM TEMPERATURES AROUND 90 DEGREES WITH DEWPOINTS
IN THE LOW TO MID 30S WILL PRODUCE RELATIVE HUMIDITIES AS LOW AS
10 PERCENT IN THE SOUTH CENTRAL AND SOUTHWEST TODAY. A TROUGH OF
LOW PRESSURE WILL ALSO PROPAGATE THROUGH THE STATE SHIFTING WINDS
FROM THE WEST SOUTHWEST TO THE NORTHWEST. WIND SPEEDS WILL
INCREASE TO 15 TO 20 MPH BEHIND THE TROUGH. THE COMBINATION OF
THESE FACTORS AND DRY RANGELAND WILL CREATE DANGEROUS FIRE WEATHER
CONDITIONS. ANY GRASS FIRES THAT MAY START WILL SEE EXPLOSIVE
GROWTH.

NDZ020-033>035-040>046-011715-
/O.NEW.KBIS.FW.W.0025.061001T1400Z-061002T0100Z/
OLIVER-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
409 AM CDT SUN OCT 1 2006 /309 AM MDT SUN OCT 1 2006/

...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING. 

DRY RANGELAND...MINIMUM RELATIVE HUMIDITIES FROM 10 TO 15
PERCENT...AND WIND SPEEDS OF 15 TO 20 MPH WILL CREATE DANGEROUS
FIRE WEATHER CONDITIONS TODAY. FIRE WEATHER CONDITIONS WILL
IMPROVE THIS EVENING...AS WINDS SUBSIDE AND TEMPERATURES COOL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JC
3 follow-up statements
000 
WWUS83 KBIS 011708
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1208 PM CDT SUN OCT 1 2006

...RED FLAG WARNING SOUTHWEST AND SOUTH CENTRAL...

.UNSEASONABLY WARM TEMPERATURES AROUND 90 DEGREES WITH DEWPOINTS
IN THE LOW TO MID 30S WILL PRODUCE RELATIVE HUMIDITIES AS LOW AS
10 TO 15 PERCENT IN THE SOUTH CENTRAL AND SOUTHWEST TODAY. A
TROUGH OF LOW PRESSURE WILL MOVE ACROSS CENTRAL NORTH DAKOTA THIS
AFTERNOON...WITH WINDS SHIFTING WEST TO NORTHWEST AND INCREASING
TO 10 TO 20 MPH. OVER SOUTHWEST NORTH DAKOTA WINDS WILL BE 15 TO
25 MPH. THE COMBINATION OF THESE FACTORS AND DRY RANGELAND WILL
CREATE DANGEROUS FIRE WEATHER CONDITIONS. ANY GRASS FIRES THAT MAY
START WILL SEE EXPLOSIVE GROWTH.

NDZ020-033>035-040>046-020100-
/O.CON.KBIS.FW.W.0025.000000T0000Z-061002T0100Z/
OLIVER-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
1208 PM CDT SUN OCT 1 2006 /1108 AM MDT SUN OCT 1 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

DRY RANGELAND...MINIMUM RELATIVE HUMIDITIES FROM 10 TO
15 PERCENT...AND WIND SPEEDS OF 15 TO 20 MPH WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON. FIRE WEATHER
CONDITIONS WILL IMPROVE THIS EVENING...AS WINDS SUBSIDE AND
TEMPERATURES COOL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 012010
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT SUN OCT 1 2006

...RED FLAG WARNING EXPANDED TO INCLUDE MOST OF WEST AND CENTRAL
NORTH DAKOTA...

.UNSEASONABLY WARM TEMPERATURES AROUND 90 DEGREES WITH DEWPOINTS
IN THE UPPER 20S TO LOWER 30S WILL PRODUCE RELATIVE HUMIDITIES AS
LOW AS 10 PERCENT OVER WESTERN AND CENTRAL NORTH DAKOTA TODAY.

WINDS IN THE NORTHWEST AND NORTH CENTRAL HAVE BEEN SUSTAINED AT 15
TO 25 MPH. WINDS IN THE SOUTHWEST AND SOUTH CENTRAL ARE BEGINNING
TO PICK UP AND WILL BE GUSTY FOR THE REMAINDER OF THE AFTERNOON
AND EARLY EVENING. THE COMBINATION OF THESE FACTORS AND DRY
RANGELAND WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. ANY GRASS
FIRES THAT MAY START WILL SEE EXPLOSIVE GROWTH.

NDZ001>003-009>011-017>019-021-022-031-032-020100-
/O.EXA.KBIS.FW.W.0025.000000T0000Z-061002T0100Z/
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-
310 PM CDT SUN OCT 1 2006 /210 PM MDT SUN OCT 1 2006/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH AND RELATIVE HUMIDITIES
AROUND 15 PERCENT ARE PRODUCING CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NDZ020-033>035-040>046-020100-
/O.CON.KBIS.FW.W.0025.000000T0000Z-061002T0100Z/
OLIVER-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
310 PM CDT SUN OCT 1 2006 /210 PM MDT SUN OCT 1 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

EXPECT GUSTY WINDS OF 15 TO 25 MPH...ALONG WITH HUMIDITIES AS LOW
AS 10 PERCENT LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS
WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 020103
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT SUN OCT 1 2006

...RED FLAG WARNING HAS EXPIRED FOR WESTERN NORTH DAKOTA...

.THE WINDS HAVE DIMINISHED AND RELATIVE HUMIDITIES HAVE RISEN
ACROSS WESTERN NORTH DAKOTA THIS EVENING. THE RED FLAG WARNING HAS
BEEN ALLOWED TO EXPIRE.

NDZ001>003-009>011-017>022-031>035-040>046-020215-
/O.EXP.KBIS.FW.W.0025.000000T0000Z-061002T0100Z/
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
803 PM CDT SUN OCT 1 2006 /703 PM MDT SUN OCT 1 2006/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

ABELING

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 1, 1:30 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 1, 1:30 AM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CDT SUN OCT 1 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

...NEAR RECORD HIGHS SOUTH CENTRAL TODAY...

CURRENT ANALYSIS REAVEALS OVERALL LIGHT SOUTHERLY FLOW DEVLOPING
AHEAD OF LOW PRESSURE TROUGH IN EASTERN MT. TEMPS RANGE FROM THE
MID 50S TO UPPER 40S ACROSS THE REGION. A BAND OF CIRRUS CAN BE
SEEN PUSHING INTO EXTREME WESTERN ND.

POTENT WAA AT H850 AHEAD OF CANADIAN TROUGH WILL ALLOW TEMPS TO
WARM INTO THE UPPER 80S TO AROUND 90 IN THE SOUTHWEST TO SOUTH
CENTRAL TODAY. MODELS ARE BRINGING TROUGH THROUGH A LITTLE FAST THAN
PREVIOUS FORECASTS...PUSHING H850 THERMAL RIDGE FASTER EAST. THE
THERMAL TROUGH...WHICH CONTAINS A MAXIMUM OF AROUND 20 C AT
H850...WILL HAVE PASSED THE BIS AREA BY 21Z. GUIDANCE HAS MID 80S
FOR BIS...HAVE BUMPED UP A BIT TO AROUND 90 WITH DRY CONDITIONS
AND EXPECTED GOOD MIXING THIS AFTERNOON. WINDS WILL INCREASE OUT OF
THE NORTHWEST BEHIND THE COLD FRONT...WITH GUSTY WINDS EXPECTED
IN THE NORTH FROM ISN TO MOT...WHERE WINDS OF 20 TO 30 MPH WILL BE
POSSIBLE THIS AFTERNOON. HAVE LOWERED HIGHS SOME IN THE NORTH WITH
PROGGED STRONGER CAA BEHIND TROUGH. MODELS INDICATE ATMOSPHERE
WILL MIX OUT IN THE SOUTH CENTRAL AND SOUTHWEST...WITH DEWPOINTS
FALLING INTO THE LOWER 30S. THE LOW DEWPOINTS AND MARGINAL WIND
SPEEDS WILL CREATE RED FLAG CONDITONS THIS AFTERNOON.

WRF AND GFS DIVERGE ON SOLUTIONS AFTER SUNDAY NIGHT. WRF DEVELOPS
A STRONGER VERSION OF THE HUDSON BAY LOW...DUE TO STRONGER WAA
AHEAD OF CURRENT SOUTHERN CANADIAN LOW. THIS WILL CREATE A STRONGER
PRESSUSRE GRADIENT LEADING TO STRONGER CAA. THIS SCERNARIO AGREES
WITH ECMWF AND CANADIAN...ALTHOUGH THE WRF DIGS LOW HEIGHTS MUCH
FARTHER SOUTH...ALLOWING COOL HIGH PRESSURE TO INVADE ND BY
TUESDAY. HAVE TRENDED FORECAST TOWARD THE WRF DUE GOOD HADELING OF
DYNAMICS. THINKING STRONGER CENTRAL CANDAIAN TROUGH IS A GOOD
SCERNARIO AT THIS POINT.

WITH THAT SAID...IT LOOKS AS THOUGH PRECIP CHANCES BEYOND TODAY WILL
BE MINIMAL WITH THERMAL GRADIENT FARTHER SOUTH THAN PREVIOUS RUNS.
THERE WILL BE A SLIGHT CHANCE OF PRECIP IN THE SOUTH ON MONDAY
AFTERNOON AND NIGHT WITH MID LEVEL WAVE TRAVERSING THE STATE. DRY
ATMOSPHERE AND LACK OF ANY REAL LOW LEVEL MOSITURE WILL PRECLUDE
ANY GOOD CHANCES OF RAINFALL. TRIMMED BACK POPS ON TUESDAY TO THE
FAR SOUTHWEST WTH NEXT SHORTWAVE. SINCE HPC IS THINKING WRFS
DIGGING OF LOWER HEIGHTS FAR SOUTH MAY BE OVER DONE...BLENDED UKMET
AND CANADIAN SOLITUONS OF SHORTWAVES BEING FARTHER NORTH TO WARRANT
PRECIP IN THE SOUTHWEST TUEDAY AFTERNOON.

TEMPERATURES IN THE SHORT TERM WILL BE MUCH ABOVE AVERAGE
TODAY...COOLING INTO SEASONAL NORMS BY MONDAY AND TUESDAY...AS
COOL HIGH PRESSURE WILL BUILD INTO THE REGION.

.LONG TERM...
MEDIUM RANGE MODELS IN GOOD AGREEMENT TRANSITIONING BROAD RIDGE OVER
WESTERN CONUS EAST AS PACIFIC TROUGH SLOWLY MOVES ONSHORE. THIS WILL
BRING COOLER TEMPS BUT CONTINUED SEASONABLE TEMPERATURES TO NORTHERN
PLAINS. IN ADDITION MAJORITY OF THE TIME DAKOTAS UNDER INFLUENCE OF
CANADIAN HIGH PRESSURE SO OCCASIONAL CHANCE POPS BUT GENERALLY DRY
UNTIL WESTERN TROUGH APPROACHES AFTER END OF EXTENDED PERIODS. FEW
CHANGES TO ONGING GRIDS ATTM.

&&

.FIRE WEATHER...A RED FLAG WARNING HAS BEEN ISSUED FOR THE
SOUTHWEST AND SOUTH CENTRAL TODAY. VERY WARM TEMPS TO AROUND
90...DRY RANGELAND...VERY DRY AIR...AND BREEZY CONDITIONS BEHIND A
COLD FRONT WILL CREATE DANGEROUS FIRE WEATHER CONDITONS TODAY. DEEP
MIXING WITH SUNNY CONDITIONS WILL LOWER DEWPOINTS INTO THE UPPER
30S...WITH FURTHER A DECREASE IN DEWPOINT TEMPERATURE BEHIND THE
SURFACE COLD FRONT. RELATIVE HUMIDITIES MAY FALL TO AS LOW AS 10
PERCENT IN SOME AREAS INSIDE THE WARNED AREA. THE DRY AIR COUPLED WITH
WIND SPEEDS OF 15 TO 20 MPH WILL CREATE THE RED FLAG CONDITIONS.
WINDS WILL SUBSIDE AND TEMPRATURES WILL COOL BY EVENING...ENDING
ANY FIRE WEATHER CONCERNS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR NDZ020-NDZ033-NDZ034-NDZ035-
NDZ040-NDZ041-NDZ042-NDZ043-NDZ044-NDZ045-NDZ046.

&&

SHORT TERM...JC
LONG TERM...HW
Hazardous weather outlook, Sep 30, 3:37 AM MDT, 23 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT SAT SEP 30 2006

NDZ001-009-017-018-031>033-040-041-043-044-010945-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
437 AM CDT SAT SEP 30 2006 /337 AM MDT SAT SEP 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DRY RANGELAND...LOW RELATIVE HUMIDITIES...AND BREEZY CONDITIONS
WILL PLACE THE RANGELAND FIRE DANGER INDEX INTO THE VERY HIGH TO
EXTREME CATEGORIES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY.

DRY RANGELAND...GUSTY WINDS ASSOCIATED WITH A LOW PRESSURE
TROUGH...AND VERY LOW RELATIVE HUMIDITIES OF 10 TO 20 PERCENT
WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS SUNDAY. A RED FLAG
WARNING MAY BE NEEDED IF WIND SPEEDS ARE CERTAIN TO REACH
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-010945-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
437 AM CDT SAT SEP 30 2006 /337 AM MDT SAT SEP 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY RANGELAND...GUSTY WINDS ASSOCIATED WITH A LOW PRESSURE
TROUGH...AND VERY LOW RELATIVE HUMIDITIES OF 10 TO 20 PERCENT
WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS SUNDAY. A RED FLAG
WARNING MAY BE NEEDED IF WIND SPEEDS ARE CERTAIN TO REACH
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JC

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.